Alert archive / New York / Flash Flood Warnings in 2003
Flash Flood Warning 15, NWS Binghamton, NY
NWS Binghamton, NY issued this flash flood warning at Aug 5, 2003, 3:25 PM EDT for Yates County, New York. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 5, 2003, 3:25 PM EDT (19:25 UTC)
- Expired
- Aug 5, 2003, 5:30 PM EDT
- In force
- 2 hr
- Issued by
- NWS Binghamton, NY
- Area
- Whole counties
County Yates County, NY
The radar
The Binghamton radar (KBGM), 104 km from the middle of the area, began a volume at 19:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 7.4 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 268 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1016 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KBGM 051926 FFWBGM NYC123-052130- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BINGHAMTON NY 325 PM EDT TUE AUG 5 2003 THE NATIONAL WEATHER SERVICE HAS ISSUED A * FLASH FLOOD WARNING FOR... YATES COUNTY IN CENTRAL NEW YORK * UNTIL 530 PM EDT. * AT 321 PM EDT...DOPPLER RADAR INDICATED AN AREA OF EXCESSIVE RAINFALL OVER THE FOLLOWING LOCATIONS BENTON...BLUFF POINT... BRANCHPORT...DRESDEN...DUNDEE...FERGUSON CORNERS...GLENORA... HIMROD...KEUKA PARK...LAKEMONT...MAYS MILLS...MILO CENTER...PENN YAN...PORTER CORNER...ROCK STREAM...STARKEY AND YATESVILLE. RAPID FLOODING LIKELY WILL OCCUR OVER MANY OF THE SMALL STREAMS AND CREEKS CLOSE TO THE ABOVE MENTIONED LOCATIONS. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$ LAT...LON 4245 7713 4242 7689 4277 7694 4277 7718
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this flash flood warning went out at Aug 5, 3:05 PM EDT, 20 minutes earlier.
Area forecast discussion, Aug 5, 3:05 PM EDT, 20 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE BINGHAMTON NY 305 PM EDT TUE AUG 5 2003 DECIDED TO GO WITH A FLASH FLOOD WATCH IN THE NRN FINGER LAKES AS PER COORD WITH BUF...THANKS. SCTRD TSRA HAVE FORMED OVER THE WATCH AREA AND ARE NOT MOVING MUCH. IN ADDTN BAND OF SHRA AND TSRA IS HEADING IN THIS DIRECTION AS WELL. ETA PIVOTS THIS BAND OVR THIS AREA AND SUGGESTS POTENTIAL FOR HEAVIER RAIN THIS EVE. FFA OUT FOR THESE AREAS FOR TONIGHT. SHORT TERM...(TON THRU THU) AREA RADARS SHOW LARGE BAND OF SHRA/TSRA FROM SE TO NW FROM NJ ACRS ERN PA TO C AND WRN NY. THIS ACVTY HAS FORMED IN ADVANCE OF AN UPR LVL PV GRADIENT WHICH IS A REFLECTION OF A SIG SHRT WAVE. THIS WAVE WILL TRACK THRU THE REGION BY LATE THIS EVE. BAND OF SHRA/TSRA WILL CONT TO MOVE N AND EVENTUALLY PIVOT AND LAY ACRS WRN AND CNTRL NY TO NRN NY BY ARND 6Z. MAIN QUESTION IS WHETHER THE INTENSITY WILL REMAIN HIGH ENUF TO CAUSE HEAVY RAINFALL. THINK POTENTIAL EXISTS FOR LOCALLY HVY RAINFALL IN THIS BAND AS IT WORKS ACRS THE CWA LATE THIS AFTRN AND EVE...BUT BY A FEW HOURS AFTER THE SUNSETS THINK ACVTY WILL WANE TO SCT SHRA WITH A FEW TSRA MAINLY OVR THE NRN AND WRN CWA...REST OF CWA LIKELY WILL DRY OUT SOME. LL WINDS TURN MORE SWRLY AFTER THE BAND PASSES BY WHICH SHUD ALLOW DWPTS TO DROP A BIT. THINK CLDS WILL BREAK UP IN NE PA AND HV 45-60 PCT CLD CVR IN GRIDS. HIGHEST CLD CVR WILL BE ACRS NC NY OVRNGT. LEANING AWAY FROM A FLASH FLOOD WATCH AT THIS TIME...AS MUCH OF THE PRECIPITATION IN THIS BAND OF SHRA/TSRA IS APPEARING TO STRATIFORM OUT. WE HAVE HAD A FEW ISOLATED CELLS FORM ACRS THE NRN FINGER LAKES REGION AHEAD OF THIS PRECIP SHIELD WHICH ARE MOVG VERY SLOWLY. SIG RAINS HAVE OCCURRED LOCALLY IN A FEW LOCATIONS BUT THE RAINFALL HAS FALLEN SHORT OF FLASH FLOOD GUIDANCE SO WE HAVE URBAN SS ADVY/S OUT FOR NOW. BELIEVE HVY RAINS WILL REMAIN ISLD IN NATURE AND GIVEN THE FACT THAT THE BGM CWA HAS NOT SEEN THE KIND OF RAINS THAT ALY/S...CTP/S...PHI/S AND OKX/S THE PAST FEW DAYS...WE LIKELY WILL HOLD OFF ON THIS FOR NOW. FOR WED... UPR LVL TROF AXIS LIFTS ACRS REGION...LL REMAIN MOIST AND WITH SUNSHINE BELIEVE ANTHR ROUND OF SHRA AND TSRA WILL FORM BY AFTRN. HOWEVER...BELIEVE COVERAGE WILL BE MUCH LESS THAN TODAY AND WILL ONLY HV CHC FOR WED AFTRN AND EVE. FOR THU...ANTHR WAVE PASSES ACRS NY/PA AND AGAIN WILL KEEP CHC POPS FOR SHRA AND TSRA THRU THU. EXTENDED PERIOD (THU NGT - TUE) CONTINUED WITH CHCS FOR CONVECTION THROUGH MONDAY AS THE UPR TROF HANGS ON. OPTED FOR DRY WEATHER NXT TUESDAY, ALTHO SOME ACTIVITY COULD LINGER OVER FAR ERN ZONES. .BGM...FLASH FLOOD WATCH FOR THE NRN FINGER LAKES FOR TONIGHT. SHORT TERM...NICOSIA EXTENDED...BRADY
Hazardous weather outlook, Aug 5, 3:35 AM EDT, 11 hours 50 minutes before
NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-060915- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 336 AM TUE AUG 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...TODAY... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...MAINLY ALONG THE NYS BORDER AND INTO NORTHEASTERN PA. A VERY HUMID AND WARM AIRMASS IS LIKELY TO PRODUCE SCATTERED THUNDERSTORMS TODAY. SOME OF THESE THUNDERSTORMS COULD PRODUCE GUSTY WINDS AND TORRENTIAL DOWNPOURS. .DAYS TWO THROUGH SEVEN... SHOWERS AND THUNDERSTORMS WILL PREVAIL FROM MONDAY INTO LATE WEEK. THE MAIN CONCERN IS FOR REPEATED DAILY THUNDERSTORMS OVER THE SAME AREA CAUSING PROBLEMS ALONG SMALLER STREAMS. .SPOTTER CALL TO ACTION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
The office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 5, 3:30 PM EDT | Flash Flood Warning | BGM | Seneca | 2 hr |
| Aug 5, 4:56 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 34 min |
Nearby
Flash Flood Warnings in New York, 2003Every flash flood warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.